Drought, Adams
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
S. Drought Monitor, November marked six months since severe (or worse) drought started to take its grip on South Central Nebraska.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, November marked six months since severe (or worse) drought started to take its grip on South Central Nebraska. It also marked the seventh consecutive month of below normal precipitation across the majority of the 24-county area, as the summer and fall of 2012 continued notching its place in history as one of the worst droughts in many decades. Although damage to the primary 2012 crop season had already been done before the month began, November actually registered as the driest month since the drought's onset in terms of percent-of-normal precipitation. Throughout the month, all 24 counties remained under a federally-designated drought disaster, and according to weekly issuances of the U.S. Drought Monitor there was essentially no change whatsoever in drought classification. As a result, category D4 exceptional drought (the worst possible category) remained firmly in place across all or part of 15 counties, primarily those north of Interstate 80 and also west of Highway 183. Meanwhile, category D3 extreme drought persisted across most of the other nine counties, while only a small sliver of category D2 severe drought held on in southern Thayer County. Based on reports from around 50 NWS cooperative observers, and also incorporating radar-derived estimation, virtually the entire area measured below normal precipitation in November (per normals generally between 0.90-1.40). More significantly, at least one-third of the area measured less than one-tenth of normal November precipitation, including several counties primarily west of Highway 281 that hardly saw a drop of rain. In fact, a few NWS cooperative observers measured zero precipitation for the month, including Kearney airport, Beaver City, Holdrege and Minden. On the comparatively more fortunate side of things, a roughly eight-county area near and east of Highway 281 received at least 0.25-1.00 during the month, nearly all of which fell during thunderstorms on the 10th. A few of the highest monthly totals within these eastern areas included 1.44 near Gresham, 1.25 near York and 1.20 near Shelby.
Over the longer range period from May through late November, most of South Central Nebraska only realized between 20-60 percent of normal precipitation. The northwest quadrant of the area was clearly the driest of the dry during this nearly six-month span, highlighted by Ord airport with merely 4.03, or 21% of the normal amount of 19.21. For the week ending November 18th, the Nebraska Weather and Crops Report from the USDA indicated that state-averaged topsoil moisture was at its lowest rating for that time of year since 1999, with 95% of the state classified as short to very short. Subsoil moisture was even worse at 99% short to very short. As a result, winter wheat emergence had been hindered as evidenced by thin and spotty stands. Forty percent of the wheat crop was reported to be in poor to very poor condition and only 17% in good condition, the poorest rating for the date since 1990. This was quite a contrast from one year ago in 2011, when 78% of the young crop rated good to excellent.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 10:53 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1153 PM CDT WED OCT 31 2012 .AVIATION...06Z TAF. LOOK FOR A CONTINUATION OF VFR CONDITIONS THROUGH THE TAF PERIOD. CLOUDS WILL BE AT MID TO HIGH LEVELS. THERE WILL BE A WIND SHIFT TO THE NORTH TONIGHT WITH TROUGH PASSAGE THEN WINDS WILL SHIFT EAST THEN SOUTHEAST THURSDAY AFTN AND EVENING. && PREV DISCUSSION... /ISSUED 344 PM CDT WED OCT 31 2012/ SHORT TERM...THIS EVENING THROUGH THURSDAY. AN ANOMALOUSLY WARM DAY TODAY WITH HIGHS NEAR 70 WILL TRANSITION INTO A PLEASANTLY MILD EVENING. TEMPERATURES WILL FALL INTO THE LOWER 60S BY AROUND SUNSET AND THEN SLOWLY FALL THROUGH THE 50S AFTER SUNSET AS WE RADIATIVELY COOL. THE WIND WILL BE CALM AND THE SKIES MOSTLY CLEAR TONIGHT ALLOWING FOR A GOOD DEAL OF RADIATIVE COOLING. FORECAST MODELS HAVE BEEN TOO WARM THE LAST FEW NIGHTS AND FIGURE THAT WILL LIKELY BE THE CASE AGAIN TONIGHT. THEREFORE...DECREASED LOW TEMPERATURES FOR TONIGHT BELOW MODEL GUIDANCE. THURSDAY...AN UPPER LEVEL RIDGE WILL BE CENTERED OVER THE PLAINS WITH WARMER AIR ALOFT AT 850MB THAN WHAT WE HAD TODAY. HOWEVER...THE SFC WIND WILL BE A LIGHT NORTHEAST WIND ACROSS NEBRASKA ZONES DUE TO A SFC HIGH OVER THE NORTHERN PLAINS. THIS LIGHT NORTHEAST WIND WILL MAKE IT MORE DIFFICULT TO MIX AS DEEPLY TOMORROW AND THUS IT COULD BE JUST A FEW DEGREES COOLER...PRIMARILY ACROSS OUR NEBRASKA ZONES. THEREFORE...WILL GO COOLER THAN TODAY WITH THE HIGHS FOR TOMORROW...BUT WILL ALSO STILL BE ABOVE MODEL GUIDANCE. SKIES WILL BE MOSTLY CLEAR WITH NO PRECIPITATION. LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) THE MAIN THEME: FANTASTIC AUTUMN WX WILL LINGER THRU FRI WITH A TEMPORARY INTERRUPTION BACK TO REALITY THIS WEEKEND...FOLLOWED BY MORE NICE WX EARLY NEXT WEEK. HAZARDS: NONE FORESEEABLE. QPF: MINOR OR NIL POTENTIAL REMAINS FOR THIS SAT NGT AND AGAIN NEXT TUE OR TUE NGT. OVERALL...IT'S LOOKING ESSENTIALLY DRY UNTIL THE NOV 9-11 TIME-FRAME WHEN WE HAVE A LEGIT SHOT OF SOMETHING DECENT. BIG PICTURE: WRN USA RIDGE/ERN USA TROF CONTS TO DOMINATE IN THIS -NAO PATTERN. WE'VE BEEN WATCHING THE CLOSED LOW OFF THE PAC NW FOR THE PAST FEW DAYS. THIS LOW WILL MOVE ONSHORE TNGT...TEMPORARILY KNOCKING DOWN THE WRN USA RIDGE THU-FRI BEFORE MOVING INTO THE LONGWAVE TROF POSITION OVER THE ERN USA SAT-SUN. HGTS RISE HERE IN THE PLAINS SUN-MON AS A SUBTROPICAL HIGH MOVES OVER CA. THERE IS MULTI-MODEL AGREEMENT THAT A SHORTWAVE TROF TOPS THE RIDGE MON /OVER SRN CANADA/. THIS WILL DELIVER A COOL FRONT THRU HERE TUE. THE DAILY DETAILS... THU NGT: P/CLOUDY. SHOULD BE A FAIRLY MILD NGT AS FCST AREA IS SW OF STALLED FRONT /36-44/. FRI: AFTN/EVNG COLD FRONTAL PASSAGE LATE. P-M/CLOUDY. TEMPS ARE AVG CONFIDENCE GIVEN THAT THE FRONT WILL BISECT THE FCST AREA DURING PEAK HEATING /60-75F...WHICH IS 5-10 ABOVE NORMAL/. FRI NGT: WE MISS OUT ON THE RAIN AS WE WATCH SHWRS DEVELOP IN MAX CORRIDOR OF INSTABILITY OVER MO/IA/IL. SAT: P-M/CLOUDY AND SUBSTANTIALLY COOLER...BUT NEAR NORMAL /54-62F/. SAT NGT-SUN MRNG: I STILL SAY WE CAN'T BE 100% SURE THIS TIME-FRAME STAYS DRY. ODDS CERTAINLY AREN'T IN OUR FAVOR FOR SEEING A LITTLE -RA BUT AM NOT COMFORTABLE WITH A COMPLETELY DRY FCST. WE STILL CONT TO HAVE OCCASIONAL MODEL RUNS SPITTING OUT A FEW HUNDREDTHS. SUN: IT STILL COULD BE P-M/CLOUDY...ESPECIALLY E OF HWY 281 /51-62F/. MON: WARMING BACK TO NEAR NORMAL AS LOW PRES OVER WRN CANADA STRENGTHENS LEE TROF AND INDUCES ITS EWD MOVEMENT. THIS BRINGS DOWNSLOPE-WARMED AIR IN /58-65F AND THIS COULD BE LOW BY 5F/. TUE: COOL FRONTAL PASSAGE. THERE'S STILL A VERY LOW PROBABILITY FOR A FEW SPRINKLES OR A SHWR. IT'S CURRENTLY NOT IN THE FCST THOUGH. WED: INITIAL LOOK SUGGESTS DRY AND SEASONABLE. RAIN: THE NEXT DECENT POTENTIAL FOR MEANINGFUL PCPN CONTS TO BE ADVERTISED IN THE NOV 9-11 TIMEFRAME VIA LEE CYCLOGENESIS. GFS HAS BEEN STOUT IN ITS 10-15 DAY PROJECTIONS. NOW THAT IT'S WITHIN 10 DAYS THE EC AND ITS ENSEMBLES HAVE IT. THE TROF CURRENTLY OVER ERN ASIA WILL FORCE GULF OF AK TROF DOWN INTO THE WRN USA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 439 AM CDT WED OCT 31 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 439 AM CDT WED OCT 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415635, 415636, 415637, 415638, 415639, 415640, 415641, 415642, 415643, 415644, 415645, 415646, 415647, 415648, 415649, 415650, 415652, 415653, 415654, 415655, 415656, 415657, 415658, 415659.